Ingestion of human medicines is one of the major causes of poisonings in dogs and cats, accounting for 25 per cent of all poisoning cases. You should never give human pain relief medications to your domestic pets.
In particular we see an alarming number of dogs (and cats) who have been given paracetamol (sold in supermarkets and pharmacies under brand names such as Panadol, Panamax etc.) for pain and fever relief. While you may be tempted to try to provide some relief for your pet by using your own medicines, or other over-the-counter painkillers you might have, the reality is you may be killing your pet. Paracetamol is particularly toxic to cats and dogs. If it doesn’t kill them immediately the toxic substances can be stored and accumulated in internal organs.
Other common over-the-counter pain killers such as Ibuprofen are also toxic to pets. In humans, Ibuprofen works to block the chemicals in the body that cause pain, fever and inflammation. The drug is a component in many anti-inflammatory products and it can be potentially toxic to dogs, especially smaller breeds, and to cats. Giving even one tablet of Ibuprofen to pets can cause gastric ulceration.
It’s also important to be aware that using any human medications prior to visiting your vet can create difficulties in treatment. For example, if surgery is necessary we will be unable to provide appropriate pain relief if there are potentially toxic human drugs in your pet’s system.
Animals have a different physiology to humans and products that may be safe for us can be very harmful to them. There are more appropriate drugs for animals that have been tested and approved by the relevant authorities.
In an emergency it is best to contact the hospital for advice. At Alpine Animal Doctors an emergency vet can be contacted 24 hours a day and we would prefer that you woke us up to ask for advice rather than self medicate your pet.
SEVERITY: Can be fatal. Do not give pets paracetamol.
Paracetamol causes extreme breathlessness by dangerously altering the red blood cells. It changes the red pigment of the blood (haemoglobin) into a compound known as methaemoglobin. This substance does not carry oxygen and results in the animal’s gums and lips turning blue. Fluid-like swelling occurs around the face and the pet begins gasping for breath.
A mild case of paracetamol poisoning can give your dog an upset stomach, and they may appear to be tired. Other symptoms can include laboured breathing, swelling on the face, neck or limbs, gums turning brownish-grey and jaundice. More serious cases can include signs of staggering, vomiting and restlessness. There can be blood in the stool and the urine will seem unusually dark-coloured. In these cases you need to get your dog to a vet as quickly as possible.
We will need to conduct a full physical examination and a biochemistry panel, complete blood count, urinalysis and faecal examination to determine the level of toxicity currently in your dog’s body. We will closely monitor your dog’s liver and kidney function for any changes that may indicate their liver or kidneys are damaged and failing.
Hospitalisation is usually required while undergoing treatment for paracetamol poisoning. The first step is decontamination, then blood tests to check your dog’s liver and kidney functions. A gastric lavage may also be carried out, or vomiting induced to rid your dog of any paracetamol still in their stomach. Further care generally includes oxygen, intravenous fluid therapy, vitamin C supplementation, cimetidine and N-acetylcysteine. Cysteine is an amino acid that aids in repairing any potential damage that has been done to the liver.
Once your pet is able to go home we will need to continue to monitor the kidney and liver function to ensure that there are no long-term effects.